Alabama, 2025

Tornadoes and Flash Flooding in Alabama, April 6, 2025

April 6, 2025 · NWS BMX · 22 events in 14 counties and zones

Deep-layer ridging over the Southeast United States held up a trough over the Central United States for the first few days of April, leading to a prolonged and significant severe weather and flooding event from Texas to Ohio and West Virginia along a stalled boundary. As the ridge began to retreat eastward, a cold front slowly progressed through Central Alabama on April 6, with an all-hazards…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Deep-layer ridging over the Southeast United States held up a trough over the Central United States for the first few days of April, leading to a prolonged and significant severe weather and flooding event from Texas to Ohio and West Virginia along a stalled boundary. As the ridge began to retreat eastward, a cold front slowly progressed through Central Alabama on April 6, with an all-hazards weather event unfolding. Slow moving thunderstorms from early morning to late afternoon resulted in flooding issues across northwestern counties and the Birmingham, Montgomery, and Auburn/Opelika areas. Additionally, two brief tornadoes were confirmed, and there were a few isolated reports of hail and wind damage. Late that evening, a motorist in Hale County drove into a downed tree, resulting in a fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 6, 12:07 AM CST, 51 minutes earlier. Its key messages:

  • Updated at 100 AM CDT SUN APR 6 2025
  • There is a 2 out of 5 risk of severe thunderstorms across Central Alabama through the afternoon hours. The threats include isolated tornadoes, damaging wind gusts, and large hail.
  • Heavy rainfall is expected and may lead to localized flooding as this storm system slows its movement as it pushes southeast across the area. A Flood Watch is in effect 6 pm Monday evening.
  • Frost and freeze conditions expected for the northern half of the area Tuesday morning and all of Central Alabama Wednesday morning.
Area forecast discussion, Apr 6, 12:07 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
107 AM CDT Sun Apr 6 2025

...New SHORT TERM, LONG TERM, AVIATION...

.KEY MESSAGES...
Updated at 100 AM CDT SUN APR 6 2025

- There is a 2 out of 5 risk of severe thunderstorms across
  Central Alabama through the afternoon hours. The threats
  include isolated tornadoes, damaging wind gusts, and large hail.

- Heavy rainfall is expected and may lead to localized flooding as
  this storm system slows its movement as it pushes southeast
  across the area. A Flood Watch is in effect 6 pm Monday
  evening.

- Frost and freeze conditions expected for the northern half of
  the area Tuesday morning and all of Central Alabama Wednesday
  morning.

&&

.MESOSCALE UPDATE FOR SEVERE WEATHER OVERNIGHT...
(Through Sunday Morning)
Issued at 1201 AM CDT SUN APR 6 2025

A line of severe thunderstorms is making progress across
Mississippi. We've lately seen an uptick in intensity in the Jackson
area, as activity near Tupelo has waned as an outflow boundary has
began to sink southeastward into Marion County. Currently watching
for any leading cells ahead of the line in eastern Mississippi for
severe potential. A nose of >1000 J/kg SBCAPE will work into the
western Alabama counties over the next few hours as the line
approaches, however it looks to eventually get pinched on the north
as the outflow sinks further southward. Damaging wind appears at
this point to be the largest threat, with observed DCAPE of 1000
J/kg on the BMX 00z sounding. The tornado threat still exists, and
SRH values are progged to increase ahead of the main line. Hail
seems to be less of a concern at this point, but could still occur
with any cells forming ahead of the main line.

The orientation of the main line will eventually begin to orient
more ENE-WSW with time as the outflow keep sinking south. The main
activity should reach the Birmingham metro area by 5-7 AM. Behind
the main line, continuing rain and thunderstorms are anticipated,
which may transition areas along I-20 to a flooding threat further
into the morning. Any flooding and the exact area of it are highly
dependent on the evolution of the main line over the next several
hours.

12

&&

.SHORT TERM...
(Today through Monday)
Issued at 100 AM CDT SUN APR 6 2025

The system continues its slow trek to the east through the day.
The combination of a strong jet stream aloft with the approaching
trough and embedded shortwaves in the mid and upper levels overtop
an unseasonably warm and humid airmass near the surface will
provide an environment favorable for all modes of severe weather.
Damaging winds appears to be the primary risk along a forced line
of storms with a few QLCS tornadoes possible. Some large hail
potential will exist, however, lapse rates are not expected to be
overly impressive with this system. This system will not be moving
at a fast clip, so flooding will likely become a concern through
the day, with perhaps the highest totals between I-20 and I-85.
Latest guidance places a large swath of 3 to 4 inches in this area
through Monday afternoon.

16

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 100 AM CDT SUN APR 6 2025

Behind this system, we are going to see some colder temperatures
move into the region along with dry air. Right now we may see
frost and freeze conditions expected for the northern half of the
area Tuesday morning and all of Central Alabama Wednesday morning.
So be ready to make preparations for any sensitive vegetation.
The next rain maker will be Thursday afternoon into Friday with a
passing cold front. The main dynamics for this system remains well
to the north so severe weather should not be an issue.

16

&&

.AVIATION...
(06Z TAFS)
Issued at 100 AM CDT SUN APR 6 2025

MVFR conditions will expand over the area ahead of the line of
storms. At this time the showers and storms will move into TCL by
7 to 8z, BHM by 9 to 10z, EET/ASN/ANB by 10 to 11z. MGM will
likely see the line work in by 14 to 15z. This will be an
extremely slow system and will provide showers and storms for a
prolonged time through the afternoon. Flooding may develop as well
and could impact a few locations.

16

&&

.FIRE WEATHER...

Heavy rain and storms will overspread across the area through
Monday, with a Flood Watch now in effect through Monday evening.
However, conditions will quickly mix back out behind the front,
with MinRH values expected to fall back into the upper 20s to low
30s by Tuesday into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  50  58  37 / 100  60  30   0
Anniston    74  53  58  38 / 100  70  50   0
Birmingham  73  52  57  41 / 100  60  30   0
Tuscaloosa  74  50  60  40 / 100  40  20   0
Calera      73  52  59  40 / 100  60  40   0
Auburn      77  58  61  42 / 100 100  80  10
Montgomery  79  56  60  42 / 100  90  70  10
Troy        80  57  60  42 /  90 100  90  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday evening for the following counties:
Autauga-Barbour-Bibb-Blount-Bullock-Calhoun-Chambers-Cherokee-
Chilton-Clay-Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-
Hale-Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Pike-Randolph-Russell-Shelby-St. Clair-Sumter-
Talladega-Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...16
LONG TERM....16
AVIATION...16
Hazardous weather outlook, Apr 5, 10:51 AM CST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1151 AM CDT Sat Apr 5 2025

ALZ011>015-017>050-062000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1151 AM CDT Sat Apr 5 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is an Enhanced Risk of severe thunderstorms across portions of
NW Alabama through tonight. Storms will be capable of producing
damaging winds and isolated tornadoes. Given very heavy rainfall
rates, a Flood Watch is now in effect through Tuesday. 2-4 inches of
rainfall is expected, with locally higher amounts possible in the
heavier banding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a Slight Risk of severe thunderstorms across all of central
Alabama through Sunday afternoon. Storms will be capable of producing
damaging winds and isolated tornadoes. Given very heavy rainfall
rates, a Flood Watch is now in effect through Tuesday. 2-4 inches of
rainfall is expected, with locally higher amounts possible in the
heavier banding.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late tonight into Sunday afternoon.

44

In the hours before

Special weather statement, Apr 5, 11:20 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1220 AM CDT Sun Apr 6 2025

ALZ011>015-060615-
Fayette AL-Walker AL-Winston AL-Marion AL-Lamar AL-
1220 AM CDT Sun Apr 6 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WALKER...MARION...
WESTERN WINSTON...WESTERN FAYETTE AND LAMAR COUNTIES THROUGH 115 AM
CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brinn to near Vernon. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cody, Henson Springs, Posey Field Airport, Houston Recreational Area,
Wayside, Richard Arthur Field, Clear Creek, Lynn, Ashbank, Rankin
Fite Airport, Fayette, Pebble, Upper Bear Creek Reservoir, Brushy
Lake, Guin, Pine Springs, Marion County Public Lake, Hightogy, Piney
Grove, and Crossville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 300 AM CDT for central,
northwestern and west central Alabama.

&&

LAT...LON 3390 8823 3431 8790 3430 8722 3353 8789
      3356 8827
TIME...MOT...LOC 0520Z 243DEG 34KT 3414 8777 3369 8813

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

25/Owen
Special weather statement, Apr 6, 12:46 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
146 AM CDT Sun Apr 6 2025

ALZ012>015-023-060745-
Fayette AL-Walker AL-Winston AL-Tuscaloosa AL-Lamar AL-
146 AM CDT Sun Apr 6 2025

...STRONG THUNDERSTORMS WILL IMPACT WALKER...NORTHWESTERN
TUSCALOOSA...SOUTHEASTERN WINSTON...FAYETTE AND SOUTHEASTERN LAMAR
COUNTIES THROUGH 245 AM CDT...

At 145 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Helicon to near Millport. Movement was east at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Curry, Mill Branch, Richard Arthur Field, Smith Dam, Fayette, Coon
Creek, Powellville, Corona, Battle Branch, Hidden Cove Campground,
Townley, Boley Springs, Berry, Wilson Bend, Devils Branch, Seymour
Branch, New Lexington, Duncan Bridge, Falls City, and Fowlers
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for central,
northwestern and west central Alabama.

&&

LAT...LON 3417 8711 3399 8711 3399 8715 3397 8714
      3393 8709 3389 8709 3389 8701 3387 8700
      3385 8696 3385 8697 3347 8762 3347 8784
      3353 8784 3353 8810
TIME...MOT...LOC 0645Z 265DEG 24KT 3413 8712 3353 8805

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25/Owen

The radar

The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 6 thunderstorm wind, 2 hail, 2 tornado, 1 strong wind. Local standard time, as filed.

Hail, Lamar

When
April 6, 12:58 AM CST to 12:59 AM CST
Where
Lamar County, 0.79 mi SE of Millport
Measured
1 in hail
Reported by
Public
Coordinates
33.561, -88.072

Quarter-size hail was reported in Millport.

Hail, Fayette

When
April 6, 1:20 AM CST to 1:22 AM CST
Where
Fayette County, 0.22 mi SSW of Belk
Measured
0.75 in hail
Reported by
Public
Coordinates
33.647, -87.931

Dime to penny-size hail was reported in Belk.

Thunderstorm Wind, Fayette

When
April 6, 1:35 AM CST to 1:36 AM CST
Where
Fayette County, 1.69 mi WSW of Fayette R Arthur Arp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.706, -87.825

A gas station awning was heavy damaged along US 43/Temple Ave North.

Flash Flood, Fayette

When
April 6, 2:20 AM CST to 3:20 AM CST
Where
Fayette County, 2.61 mi ENE of Hubertville to 1.93 mi ENE of Hubertville
Cause
Heavy Rain
Reported by
Public
Coordinates
33.834, -87.708

Part of Victor Rd was washed out by a swollen creek.

Flash Flood, Fayette

When
April 6, 2:40 AM CST to 3:40 AM CST
Where
Fayette County, 4.32 mi NNW of Covin to 3.19 mi N of Covin
Cause
Heavy Rain
Reported by
Public
Coordinates
33.741, -87.896

A large portion of Dodson Circle was washed out.

Flash Flood, Lamar

When
April 6, 2:40 AM CST to 5:40 AM CST
Where
Lamar County, 1.46 mi NNW of Millport to 1.69 mi SSW of Kingville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.589, -88.091

A section of Mt. Pleasant Church Rd was washed out, and water was flowing over Highway 17 near Steedley Rd.

Flash Flood, Winston

When
April 6, 4:50 AM CST to 6:20 AM CST
Where
Winston County, 0.97 mi NW of Haleyville to 0.82 mi NNW of Haleyville
Cause
Heavy Rain
Reported by
Public
Coordinates
34.238, -87.634

A large section of Ellenburg Rd in Haleyville was washed out.

Flash Flood, Tuscaloosa

When
April 6, 6:00 AM CST to 8:00 AM CST
Where
Tuscaloosa County, 0.84 mi ENE of Lynn Haven to 1.43 mi SW of Peterson
Cause
Heavy Rain
Reported by
Public
Coordinates
33.206, -87.458

Significant rise of Cottondale Creek in Cottonwood following heavy rain.

Flash Flood, Jefferson

When
April 6, 7:10 AM CST to 8:30 AM CST
Where
Jefferson County, 1.24 mi WNW of Patton Chaple to 1.08 mi S of Patton Chaple
Cause
Heavy Rain
Reported by
Public
Coordinates
33.389, -86.849

Heavy rainfall resulted in flooding issues in the Hoover area. The intersection of US Highway 31 and Alabama Highway 150 was flooded, with at least one stalled vehicle.

Flash Flood, Shelby

When
April 6, 7:10 AM CST to 9:10 AM CST
Where
Shelby County, 3.18 mi NE of Quito to 0.48 mi N of Simmsville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
33.418, -86.719

Valleydale Road near Veterans Park was impassable, with flooding along Acton Creek also impacting other nearby roadways. Just to the south, Cahaba Valley Creek east of Interstate 65 reached minor flood stage.

Tornado, Dallas

When
April 6, 9:13 AM CST to 9:15 AM CST
Where
Dallas County, 1.52 mi ENE of Sadis to 2.66 mi NE of Sadis
Rating
EF1
Path length
1.32 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
32.291, -86.957

This comma-head tornado touched down on the southern edge of an|open field off of Dallas County Road 143, just north of Sixmile|Creek. There were a few large pine limbs snapped at this location,|while to the north side of this open field it caused more|significant tree damage with a few trees snapped or uprooted. It|moved north-northeastward, intensifying and growing quickly before|reaching its maximum intensity of a 400-yard-wide 95 MPH EF-1 as |it crossed CR 405. A van and a truck were overturned in a church |parking lot, with the truck tumbling about 50 feet and the van |tumbling into, but not snapping a power pole. The tornado |continued to uproot and snap trees as it moved northward for |several hundred yards, but then began to lose strength just as |quickly as it had intensified. The tornado weakened as it curled |under the comma-head and dissipated along CR 37 just north of |Gibbs Rd.

Thunderstorm Wind, Dallas

When
April 6, 9:16 AM CST to 9:18 AM CST
Where
Dallas County, 0.8 mi SE of Tyler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.321, -86.872

Trees were downed across County Road 457, blocking the road.

Thunderstorm Wind, Randolph

When
April 6, 9:51 AM CST to 10:05 AM CST
Where
Randolph County, 2.24 mi NNW of Roanoke Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.158, -85.390

Several trees were downed across southern Randolph County. Highway 22 was blocked by fallen trees.

Thunderstorm Wind, Randolph

When
April 6, 9:53 AM CST to 9:55 AM CST
Where
Randolph County, 2.27 mi N of Newell
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.463, -85.419

Trees were downed on County Road 92, blocking both lanes.

Thunderstorm Wind, Elmore

When
April 6, 10:46 AM CST to 10:47 AM CST
Where
Elmore County, 2.81 mi S of Santuck
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.589, -86.131

A storage building was blown apart at a residence along Highway 170. A Mesonet station just to the southwest in Wetumpka gusted to 51 mph just a couple minutes before.

Flash Flood, Montgomery

When
April 6, 11:30 AM CST to 12:30 PM CST
Where
Montgomery County, 1.97 mi N of Boylston to 3.43 mi S of Mt Meigs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.459, -86.269

Flooding was reported at various locations across the city of Montgomery.

Thunderstorm Wind, Lee

When
April 6, 11:48 AM CST to 11:50 AM CST
Where
Lee County, 2.39 mi ENE of Middle Brooks Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.714, -85.542

Trees were downed on Highway 280 and Lee Road 93 near Waverly.

Flash Flood, Montgomery

When
April 6, 12:00 PM CST to 1:00 PM CST
Where
Montgomery County, 2.19 mi ESE of Pintlalla to 1.27 mi WNW of Le Grand
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.172, -86.334

The 6500 block of Butler Mill Road collapsed due to floodwaters.

Flash Flood, Lee

When
April 6, 1:15 PM CST to 3:15 PM CST
Where
Lee County, 0.89 mi NE of Loachapoka to 4.13 mi WNW of Mt Jefferson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.610, -85.570

Various roadways around Auburn and Opelika became impassable due to floodwaters.

Flash Flood, Russell

When
April 6, 3:10 PM CST to 4:10 PM CST
Where
Russell County, 1.73 mi WSW of Girard to 1.95 mi SW of Girard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.444, -85.029

Water surrounded residences on 5th St South in Phenix City.

Strong Wind, Hale

When
April 6, 8:00 PM CST to 9:00 PM CST
Where
Hale forecast zone
Measured
26 kt (30 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

A motorist drove into a downed tree along County Road 42 approximately one mile northeast of Akron around 10 PM CDT, resulting in a fatality. The Tuscaloosa ASOS several miles to the north gusted to 20-30 mph around and just before this time. A combination of non-thunderstorm wind gusts and saturated ground likely led to the fallen tree.

Tornado, Barbour

When
April 6, 9:21 PM CST to 9:23 PM CST
Where
Barbour County, 3.72 mi WSW of Garmon Xrds to 3.4 mi WSW of Garmon Xrds
Rating
EF0
Path length
0.48 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
31.901, -85.623

The National Weather Service surveyed damage consistent with a|low-end EF-0 in northwest Barbour County. The tornado touched|down just west of CR 9 near the Mays Rd intersection. The tornado|continued north crossing Star Hill Rd where a small outdoor shed|was damaged along with a few softwood trees. The tornado quickly|dissipated shortly thereafter.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Hale2025-04-0626FemaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyThe tornado archive for Alabama, 2025Warnings in Alabama, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233564, 1233565, 1233566, 1233573, 1233574, 1233575, 1233969, 1233972, 1233974, 1233977, 1233562, 1233567, 1233569, 1233568, 1233570, 1233979, 1233571, 1233980, 1233981, 1233982, 1234013, 1233563.